Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 16, NWS Wilmington, OH

July 6, 20134 counties in Kentucky

NWS Wilmington, OH issued this flash flood warning at Jul 6, 2013, 9:43 AM EDT for 4 counties in Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 6, 2013, 9:43 AM EDT (13:43 UTC)
Expired
Jul 6, 2013, 12:45 PM EDT
In force
3 hr
Issued by
NWS Wilmington, OH
Area
Storm-based polygon
Flood severity
None

Counties Grant County, KY, Kenton County, KY, Owen County, KY, Pendleton County, KY

The radar

The Cincinnati radar (KILN), 114 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 10:30 AM EDTFLOODDry Ridge, KYWATER OVER MT ZION CRITTENDEN ROAD.
Jul 6, 11:42 AM EDTFLOOD6 Se Owenton, KYHIGH WATER OVER ROADWAYS IN THE ELK LAKE AREA.
Jul 6, 12:00 PM EDTHEAVY RAIN 2.12Piner, KY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 1.7 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 234 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
234 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
531 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

581 
WGUS51 KILN 061343
FFWILN
KYC081-117-187-191-061645-
/O.NEW.KILN.FF.W.0016.130706T1343Z-130706T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
943 AM EDT SAT JUL 6 2013

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GRANT COUNTY IN NORTHERN KENTUCKY...
  KENTON COUNTY IN NORTHERN KENTUCKY...
  NORTHEASTERN OWEN COUNTY IN NORTHERN KENTUCKY...
  NORTHWESTERN PENDLETON COUNTY IN NORTHERN KENTUCKY...

* UNTIL 1245 PM EDT.

* AT 942 AM EDT...RADAR INDICATED THAT HEAVY RAIN HAD FALLEN ACROSS
  THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS ALREADY FALLEN.    
  HEAVY RAIN CONTINUES TO FALL WITH ANOTHER INCH POSSIBLE.  RUNOFF
  FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR.

* SOME LOCATIONS THAT COULD EXPERIENCE FLOODING INCLUDE...
  WILLIAMSTOWN...CRITTENDEN...DRY RIDGE AND OWENTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT ENTER OR CROSS FLOWING WATER OR WATER OF UNKNOWN DEPTH.

TO REPORT FLASH FLOODING...GO TO OUR WEBSITE AT WEATHER.GOV/ILN AND
SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3854 8488 3855 8488 3875 8475 3880 8461
      3889 8460 3889 8447 3852 8447 3849 8456
      3840 8467

$$
1 follow-up statement
959 
WGUS71 KILN 061648
FFSILN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
1248 PM EDT SAT JUL 6 2013

KYC081-117-187-191-061657-
/O.EXP.KILN.FF.W.0016.000000T0000Z-130706T1645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
KENTON KY-OWEN KY-PENDLETON KY-GRANT KY-
1248 PM EDT SAT JUL 6 2013

...THE FLASH FLOOD WARNING FOR GRANT...NORTHWESTERN PENDLETON...
NORTHEASTERN OWEN AND KENTON COUNTIES HAS EXPIRED...

HEAVY RAIN HAS ENDED HOWEVER RUNOFF FROM THE EARLIER EXCESSIVE RAIN 
WILL CAUSE FLOODING TO CONTINUE TO OCCUR.  A FLOOD WARNING IS NOW IN 
EFFECT FOR THE AREA.

PLEASE REPORT PREVIOUS FLASH FLOODING TO THE NATIONAL WEATHER SERVICE
BY GOING TO OUR WEBSITE AT WEATHER.GOV/ILN AND SUBMITTING YOUR REPORT
VIA SOCIAL MEDIA.

LAT...LON 3854 8488 3855 8488 3875 8475 3880 8461
      3889 8460 3889 8447 3852 8447 3849 8456
      3840 8467

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 6:55 AM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 6, 6:55 AM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
655 AM EDT SAT JUL 6 2013

.SYNOPSIS...
AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE SLOWLY EAST ACROSS
THE OHIO VALLEY TODAY INTO SUNDAY. THIS WILL RESULT IN A CONTINUED
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A WIDESPREAD AREA OF SHOWERS IS WORKING SLOWLY NORTH ACROSS
WESTERN AND CENTRAL KENTUCKY UP INTO SOUTHERN INDIANA AND
SOUTHWEST OHIO. THIS IS IN AN AREA OF GOOD LOW LEVEL CONVERGENCE
ALONG THE NOSE OF A 25 TO 30 KNOT 850 JET PUSHING UP ACROSS THE
TENNESSEE VALLEY. THE JET MAX IS FORECAST TO LIFT NORTH INTO OUR
AREA BUT WEAKEN THROUGH LATE MORNING INTO EARLY AFTERNOON. AS A
RESULT...EXPECT TO SEE PCPN CONTINUE TO PUSH UP INTO OUR AREA
THROUGH MID MORNING BEFORE BEGINNING TO WEAKEN AS WE HEAD INTO
THIS AFTERNOON. SOME MODEL UNCERTAINTY AS TO HOW MUCH WE WILL
DESTABILIZE LATER THIS AFTERNOON AND AS A RESULT HOW MUCH
REDEVELOPMENT WE MAY SEE. WILL HEDGE A LITTLE AND TAPER POPS BACK
TO CHANCE CATEGORY FOR LATER TODAY. BEST CHANCE FOR ANY FLOODING
ISSUES SHOULD BE ACROSS OUR SOUTHWESTERN AREAS TODAY WHERE MORNING
PCPN WILL BE THE HEAVIEST AND LAST THE LONGEST. WITH THE PCPN
BEING MORE STRATIFORM THIS MORNING AND 6 HOUR FFG VALUES IN THE
1.5 TO 2.5 INCH RANGE...THINK WE ARE OKAY HOLDING OFF ON AN FFA.
EXPECT HIGHS AGAIN TODAY IN THE UPPER 70S TO NEAR 80.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
THE UPPER LEVEL LOW OVER THE MID MISSISSIPPI VALLEY WILL PROGRESS
SLOWLY EAST ACROSS THE OHIO VALLY THROUGH MONDAY. BOTH THE GFS AND
NAM ARE INDICATING ANOTHER LOW LEVEL JET DEVELOPING TONIGHT A
LITTLE FARTHER EAST THAN THE ONE THIS MORNING...NOSING UP INTO
SOUTH CENTRAL OHIO THROUGH DAYBREAK SUNDAY. THIS SHOULD LEAD TO THE BEST
CHANCE FOR PCPN LATER TONIGHT ACROSS OUR EASTERN AREAS. SHOWERS
AND THUNDERSTORMS WILL THEN CONTINUE INTO SUNDAY AS THE UPPER LEVEL
LOW APPROACHES FROM THE WEST. GOOD SOUTHERLY FLOW OUT AHEAD OF THIS
WILL KEEP THE PLUME OF MOISTURE ADVECTING UP INTO OUR AREA THROUGH
SUNDAY...BUT THE AXIS OF HIGHEST PWS WILL SHIFT SLOWLY EAST OF OUR
AREA THROUGH THE DAY. AS WE GET ON THE BACKSIDE OF THE UPPER
LOW...WE SHOULD SEE DECREASING PCPN CHANCES SUNDAY NIGHT INTO
MONDAY MORNING. HOWEVER...SHORT WAVE ENERGY DROPPING DOWN ACROSS
THE WESTERN GREAT LAKES WILL BRING AN INCREASING CHANCE OF PCPN
BACK IN FROM THE NORTHWEST LATE MONDAY AFTERNOON. HIGHS ON SUNDAY
WILL AGAIN BE IN THE UPPER 70S TO NEAR 80...BUT WE SHOULD THEN
WARM BACK UP TO MORE NORMAL LIKE READINGS IN THE MID 80S BY
MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
WAVES IN THE QUICK WESTERLY FLOW WILL FAVOR OCCASIONAL CONVECTIVE
CHANCES THROUGH MID WEEK. WITH SOUTHWEST FLOW AT THE
SURFACE...INSTABILITY SHOULD BE ABLE TO BUILD...WITH DEWPOINTS AND
TEMPERATURES BOTH FORECAST TO RISE THROUGH THE MIDDLE OF THE WEEK.
CONVECTIVE CHANCES APPEAR HIGHEST WITH AN INITIAL WAVE LATE MONDAY
INTO TUESDAY...AND THEN AGAIN IN ADVANCE OF A COLD FRONT LATE
WEDNESDAY INTO THURSDAY. HOWEVER...CONDITIONS APPEAR RATHER
UNSETTLED DURING THIS ENTIRE TIME FRAME...GIVEN THE PRESENCE OF
INSTABILITY AND THE EXPECTATIONS OF WEAK DISTURBANCES IN THE
OVERALL ZONAL FLOW. AFTER FRIDAY...COLD FRONTAL PASSAGE WILL LEAD
TO A DROP IN TEMPS AND DEWPOINTS...AND A SIGNIFICANT DROP IN POPS.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
A LARGE AREA OF LIGHT TO MODERATE RAIN WILL CONTINUE TO AFFECT THE
TERMINALS THROUGH THE MORNING. THE HEAVIEST RAIN AND HIGHEST CHANCES
FOR MVFR/IFR CONDITIONS THIS MORNING WILL BE ACROSS THE WESTERN
TERMINALS KCVG/KLUK/KDAY/KILN. AT THOSE TERMINALS...A MIX OF
IFR/MVFR CIGS WILL BE LIKELY THROUGH MID MORNING WITH OCCASIONAL
MVFR VSBYS IN HEAVIER PRECIPITATION. THE EASTERN TERMINALS
KCMH/KLCK WILL STAY EAST OF THE HEAVIER RAINFALL DURING THE MORNING
AND WILL LIKELY REMAIN VFR AS WELL. THE LARGE PRECIPITATION SHIELD
IS EXPECTED TO BREAK APART THIS AFTERNOON WITH SCATTERED SHOWERS
EXPECTED THEREAFTER INTO THE EARLY EVENING. ANOTHER ROUND OF RAIN
IS POSSIBLE AFTER MIDNIGHT TONIGHT...MAINLY CROSS THE EASTERN
TERMINALS. CONDITIONS APPEAR FAVORABLE FOR REDEVELOPMENT OF LOWER
CIGS WITH FOG/MIST POSSIBLE TOWARD SUNRISE SUNDAY MORNING.

OUTLOOK...SHOWERS EXPECTED WITH THUNDERSTORMS POSSIBLE THROUGH
WEDNESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...JGL
NEAR TERM...JGL
SHORT TERM...JGL
LONG TERM...HATZOS
AVIATION...LATTO
Hazardous weather outlook, Jul 6, 4:38 AM EDT, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
438 AM EDT SAT JUL 6 2013

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070845-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
438 AM EDT SAT JUL 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT.

OCCASIONAL SHOWERS AND A CHANCE OF THUNDERSTORMS WILL BE POSSIBLE
THROUGH TONIGHT. LOCALLY HEAVY RAIN CAN BE EXPECTED WITH SOME OF
THE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A CHANCE OF THUNDERSTORMS WILL CONTINUE INTO SUNDAY. LOCALLY
HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 6, 9:43 AM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
943 AM EDT SAT JUL 06 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0942 AM     HEAVY RAIN       SHARONVILLE             39.28N 84.41W
07/06/2013  M1.05 INCH       HAMILTON           OH   TRAINED SPOTTER

            SINCE MIDNIGHT

&&

SNYDER

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 7:21 AM EDTAreal Flood AdvisoryILNCampbell, Grant, Kenton, Owen, Pendleton4 hr
Jul 6, 9:46 AM EDTAreal Flood AdvisoryILNBoone, Gallatin3 hr
Jul 6, 9:57 AM EDTAreal Flood AdvisoryILNCampbell, Kenton3 hr
Jul 6, 11:14 AM EDTFlash Flood WarningILNCampbell, Kenton4 hr
Jul 6, 12:38 PM EDTAreal Flood WarningILNBoone, Campbell, Gallatin, Grant, Kenton, Owen and 1 more12 hr
Jul 6, 1:53 PM EDTAreal Flood AdvisoryILNLewis3 hr
Jul 6, 3:14 PM EDTAreal Flood WarningILNCampbell, Kenton4 hr
Jul 6, 3:54 PM EDTFlash Flood WatchILNBracken, Lewis, Mason, Pendleton, Robertson18 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.